Lightning, York
- When
- July 11, 4:45 PM EST
- Where
- York County, Alfred
- Injuries
- 2 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Two communication workers at the York County Dispatch Center in Alfred were struck by lightning while working at their 911 consoles. Lightning apparently struck the phone pole directly outside the County Courthouse and followed the communications lines from the pole to the basement of the building where the two were working.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Two communication workers at the York County Dispatch Center in Alfred were struck by lightning while working at their 911 consoles. Lightning apparently struck the phone pole directly outside the County Courthouse and followed the communications lines from the pole to the basement of the building where the two were working. Both were taken to a nearby hospital where they were treated, then sent home to recover from their injuries, which included arrhythmia, numbness, tingling, and severe headaches. In addition, computer systems and other equipment within the courthouse sustained about $100,000. in damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 11, 8:47 AM EST, 7 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 947 AM EDT WED JUL 11 2001 WL UPDATE TO CLEAN UP WORDING & ATTEMPT TO SINGLE OUT ANY SPECIFIC AREAS WHERE THE PSBLTY OF ISOLD SVR WX MAY EXIST. LOW OVRCAST CONDS CONT ACRS MUCH OF FA AS MARITIME INFLUENCE RMNS WELL ENTRENCHED THS MRNG. THS WL CONT TO INHIBIT WRN ZNS (ESP NH) MAY BREAK OUT DURG THE NXT FEW HRS AS PER LATEST STLT IMAGES. INSTABILITY THS AFTN DRIVEN BY CAA & DRY SLOT ALFT & RELATIVELY HIGH SFC TDS. NXT S/W ASSOC W/ UPR LOW WL PINWHELL ACRS FCST ZNS THS AFTN. XPCT HI WUD BE THE MAIN THREAT FM STMS. HV SET HI ALGORITHM & WL WATCH FOR STMS W/ VILS IN THE 50S. MARINE...WNDS LGT/VRBL. THS COND MAY LAST MUCH OF THS AFTN AS PER LATEST AVN RUN. XPCT FEW OTHER CHANGES. FCSTID = 13 .GYX... ME...NONE. NH...NONE. JC
MEZ007>009-012-013-018>020-023-024-NHZ001>010-013-120000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1205 PM EDT WED JUL 11 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER NEW HAMPSHIRE AND PORTIONS OF WESTERN MAINE... THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER PORTIONS OF NORTHERN NEW HAMPSHIRE AND THE MOUNTAINS OF WESTERN MAINE. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NEW HAMPSHIRE AND WESTERN MAINE DURING THE AFTERNOON HOURS. ANY OF THE THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. A FEW OF THE STRONGER STORMS MAY PRODUCE DIME-SIZED OR LARGE HAIL...AND PERHAPS WIND GUSTS IN EXCESS OF 55 MPH. IN NEW HAMPSHIRE...CENTRAL AND SOUTHERN PORTIONS OF THE STATE STAND THE BEST CHANCE OF GETTING STRONG THUNDERSTORMS. OVER WESTERN MAINE... LOCATIONS AWAY FROM THE IMMEDIATE COAST...AND WEST OF THE KENNEBEC RIVER...MAY SEE THE STRONGER STORMS. KEEP A WEATHER EYE ON THE SKY IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR TODAY...AND TAKE COVER IF THREATENING WEATHER APPROACHES. REMEMBER...LIGHTNING KILLS MORE PEOPLE THAN TORNADOES OR HURRICANES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HAYES
The Portland,ME radar (KGYX), 61 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2001Every state in 2001This day in weather historyWarnings in Maine, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262495.